Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 120, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 27, 2020, 2:48 AM CDT for Douglas County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2020, 2:48 AM CDT (07:48 UTC)
- Expired
- Jun 27, 2020, 3:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Douglas County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 7:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 11:51 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 26, 11:51 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1151 PM CDT Fri Jun 26 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 341 PM CDT Fri Jun 26 2020 Recent water vapor imagery showing some mid-level moisture streaming northeast from northwest Mexico into the Great Lakes as a shortwave moves east across the northern Plains into the latter region. A weak convective-induced vorticity maxima was exiting northeast Kansas with southwest winds aloft into the somewhat cooler air associated with the vort max keeping weak, high-based showers going across the northern counties. The continued cloud with this activity has kept temperatures from breaching the mid 80s in the north, though warmer temps into central Kansas have allowed for a cumulus field to develop northwest of SLN, with other recent development near the slow-moving cold front farther northwest in north central Kansas. Objective analysis showing CIN slowly diminishing near the front but weak convergence and early-day activity should help in keeping much of the peak-heating development in check. Modest shear should keep supercells brief with downburst winds the main hazard where the best heating has been achieved. The front slowly settles into the northern counties tonight and should be the focus for more activity, with outflows of decent depth/coverage leading to more storms as the low-level jet forms. Precipitable water values of 1.5 to 2 inches support some heavy rain concern, though with the jet veered in response to the main wave to the northeast, a persistent training event is not expected. Convection could be reinvigorated late tonight into Saturday if another MCV forms from High Plains convection. The weak boundary will likely be in/near the area as well and will keep above-normal precip chances in place through the day. Shear again remains modest and should keep severe potential isolated and again a wind and possibly hail threat. Given early-day convection/debris potential, have lower high temps in the east but the changes may be not be enough. .LONG TERM...(Saturday night through Friday) Issued at 341 PM CDT Fri Jun 26 2020 Until the frontal boundary pushes north, will need to keep some PoPs going into at least late Saturday night, however the deeper southwest flow developing east of a deepening western CONUS trough should help usher this north by midday Sunday. The upper trough in southern California today weakens as it is ejected northeast but could be enough to produce more scattered convection Sunday into Sunday night. A modest isentropic lift regime could linger into the midweek in mainly eastern Kansas as the western trough pushes east keeping local surface wind southeasterly under modest west to northwest flow aloft for PoPs near July 1 normals. Outside any other daytime periods of lingering precip, highs should bump up to be slightly above normal with dewpoints high enough to bring some concern for consistent heat indices reaching near 100. With wet ground conditions quite possible from previous rain events keeping RH values up, Sunday could be the most uncomfortable day of the week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1151 PM CDT Fri Jun 26 2020 A complex of thunderstorms northwest of the KMHK area will continue to build southeast, likely impacting the terminal between 06z-10z. Elsewhere, storm coverage and location is more uncertain, so have backed off from prevailing thunder at the Topeka area TAF sites. Showers and storms will linger in the vicinity through 14z, then should move off to the east. Additional development is possible Saturday afternoon, but location is too uncertain to warrant a mention at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...65 AVIATION...Laflin
Hazardous weather outlook, Jun 26, 3:46 PM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 346 PM CDT Fri Jun 26 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-272100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 346 PM CDT Fri Jun 26 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorm chances spread south and east from north central through northeast and east central Kansas late this afternoon through the night. Some of the storms through the evening hours may be severe and produce large hail and damaging winds as well as locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe storms will be possible again in the late afternoon and evening on Saturday across the entire area with damaging winds, locally heavy rainfall, and hail being the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 27, 1:24 AM CDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Topeka KS 124 AM CDT Sat Jun 27 2020 KSZ011-270700- Nemaha- 124 AM CDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NEMAHA COUNTY UNTIL 200 AM CDT... At 124 AM CDT, Doppler radar was tracking a strong thunderstorm over Corning, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Centralia, Corning and Goff. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for northeastern Kansas. LAT...LON 3965 9620 3979 9617 3977 9583 3957 9586 TIME...MOT...LOC 0624Z 278DEG 12KT 3968 9605 Gargan
Special weather statement, Jun 27, 1:40 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
140 AM CDT Sat Jun 27 2020
KSZ012-024-026-270715-
Jefferson-Brown-Jackson-
140 AM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...NORTHEASTERN
JACKSON AND SOUTHERN BROWN COUNTIES UNTIL 215 AM CDT...
At 139 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Atchison to 5 miles north
of Denison. Movement was southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Holton, Horton, Valley Falls, Nortonville, Winchester, Mayetta,
Everest, Robinson, Whiting, Denison, Netawaka, Powhattan, Willis and
Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas.
LAT...LON 3933 9574 3972 9579 3979 9579 3982 9534
3965 9534 3965 9556 3942 9557 3942 9518
3932 9518
TIME...MOT...LOC 0639Z 310DEG 26KT 3953 9517 3947 9563
GarganSpecial weather statement, Jun 27, 1:59 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
159 AM CDT Sat Jun 27 2020
KSZ011-012-023-024-270730-
Pottawatomie-Brown-Jackson-Nemaha-
159 AM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
NORTHERN JACKSON...SOUTHERN NEMAHA AND SOUTHWESTERN BROWN COUNTIES
UNTIL 230 AM CDT...
At 158 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Woodlawn to 3 miles north
of Soldier to 4 miles northwest of Havensville. Movement was
southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Holton, Horton, Onaga, Wetmore, Whiting, Circleville, Netawaka,
Soldier, Havensville, Goff and Kickapoo Reservation.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas.
LAT...LON 3982 9578 3965 9550 3965 9556 3960 9557
3941 9581 3939 9616 3964 9623 3963 9601
TIME...MOT...LOC 0658Z 328DEG 26KT 3974 9577 3958 9597 3957 9612
GarganSpecial weather statement, Jun 27, 2:02 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
202 AM CDT Sat Jun 27 2020
KSZ026-270730-
Jefferson-
202 AM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
230 AM CDT...
At 201 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Weston to 4 miles northeast of
McLouth to Ozawkie. Movement was southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oskaloosa, McLouth, Ozawkie and Perry Lake.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas.
LAT...LON 3913 9519 3909 9519 3909 9553 3930 9554
3930 9521 3932 9518 3913 9518
TIME...MOT...LOC 0701Z 321DEG 31KT 3940 9497 3926 9516 3924 9547
GarganLocal storm report, Jun 27, 2:15 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
215 AM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM FLOOD 1 ENE GLASCO 39.36N 97.82W
06/27/2020 CLOUD KS LAW ENFORCEMENT
DITCHES OVERFLOWED JUST EAST OF GLASCO AND
COVERED HIGHWAY 24.
&&
JWSpecial weather statement, Jun 27, 2:19 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
219 AM CDT Sat Jun 27 2020
KSZ026-040-270745-
Jefferson-Douglas-
219 AM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND NORTHERN
DOUGLAS COUNTIES UNTIL 245 AM CDT...
At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Tonganoxie to near
Williamstown to near Grantville. Movement was south at 30 mph.
Half inch hail and winds of 40 to 50 mph will be possible with these
storms.
Locations impacted include...
Lawrence, Eudora, Perry, Lecompton, Clinton, Lone Star, Clinton Lake
and Williamstown.
This includes Kansas Turnpike between mile markers 189 and 205.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and east central Kansas.
LAT...LON 3886 9528 3887 9550 3905 9550 3906 9551
3915 9551 3913 9532 3917 9518 3913 9519
3897 9519 3896 9517 3898 9516 3897 9513
3897 9511 3895 9509 3896 9508 3898 9508
3899 9506 3894 9506
TIME...MOT...LOC 0718Z 354DEG 27KT 3917 9506 3909 9532 3910 9552
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:10 PM CDT | Special Weather Statement | TOP | Republic | 35 min |
| Jun 26, 8:22 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 38 min |
| Jun 26, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 48 min |
| Jun 26, 9:21 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 39 min |
| Jun 26, 9:49 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 41 min |
| Jun 26, 10:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 48 min |
| Jun 26, 11:03 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 42 min |
| Jun 26, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 37 min |
| Jun 27, 12:09 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 51 min |
| Jun 27, 12:16 AM CDT | Special Weather Statement | TOP | Brown | 29 min |
| Jun 27, 12:25 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 35 min |
| Jun 27, 12:38 AM CDT | Flash Flood Warning | TOP | Clay, Cloud | 8 hr |
| Jun 27, 12:55 AM CDT | Special Weather Statement | TOP | Clay, Ottawa | 65 min |
| Jun 27, 12:58 AM CDT | Special Weather Statement | TOP | Brown | 62 min |
| Jun 27, 1:24 AM CDT | Special Weather Statement | TOP | Nemaha | 36 min |
| Jun 27, 1:40 AM CDT | Special Weather Statement | TOP | Atchison | 35 min |
| Jun 27, 1:56 AM CDT | Flash Flood Warning | TOP | Ottawa | 7 hr |
| Jun 27, 1:59 AM CDT | Special Weather Statement | TOP | Jackson | 31 min |
| Jun 27, 2:02 AM CDT | Special Weather Statement | TOP | Jefferson | 28 min |
| Jun 27, 2:08 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 52 min |
| Jun 27, 2:19 AM CDT | Special Weather Statement | TOP | Douglas | 26 min |
| Jun 27, 2:50 AM CDT | Areal Flood Advisory | TOP | Jefferson | 3 hr |
| Jun 27, 4:18 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Osage, Shawnee | 3 hr |
| Jun 27, 5:49 AM CDT | Flash Flood Warning | TOP | Douglas | 3 hr |
| Jun 27, 6:08 AM CDT | River Flood Warning | TOP | Cloud | 61 hr |
| Jun 27, 9:15 AM CDT | River Flood Warning | TOP | Ottawa | 44 hr |
| Jun 27, 9:15 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 4 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.